Results 1 to 4 of 4

Thread: How to Manage Muscle Pain in Patients on Statins

  1. #1
    PharmD Year 1 TomHsiung's Avatar
    Join Date
    Jan 2013
    Location
    Chengdu, Sichuan, China
    Posts
    593

    Default How to Manage Muscle Pain in Patients on Statins

    Editor's Note:

    The following is an edited, translated transcript of a presentation by Eric Bruckert, MD, PhD, endocrinologist, summarizing his lecture at the European Society of Cardiology Congress 2015 in London, United Kingdom.

    Hello. My name is Eric Bruckert. I'm the chief of endocrinology and metabolism at La Pitié-Salpêtrière Hospital in Paris.

    During the European Society of Cardiology Congress, there was a session devoted to managing patients on statins who experience muscle pain. I would like to summarize the highlights of that session.[1]
    In clinical practice, when we see a patient who's on a statin and complains of muscle pain, four steps need to be considered:

    1. Assess whether it is probably a "true" statin intolerance.
    2. Look for modifiable risk factors for statin-associated muscle symptoms (SAMS).
    3. Assess the risk/benefit ratio—are the symptoms intolerable, and is statin therapy necessary?
    4. Consider the optimal statin and dose, combination therapy, or alternative strategies.

    Source: http://www.medscape.com/viewarticle/...D=863831&faf=1
    Last edited by TomHsiung; Thu 28th January '16 at 4:13pm.
    B.S. Pharm, West China School of Pharmacy, Class of 2007, Health System Pharmacist, RPh. Hematology, Infectious Disease.

  2. #2
    PharmD Year 1 TomHsiung's Avatar
    Join Date
    Jan 2013
    Location
    Chengdu, Sichuan, China
    Posts
    593

    Default Is the Pain Really Due to the Statin?

    Let's go back to the first step—that is, whether the pain is in fact due to the statin. A clinical score has been proposed by US specialists to try to see whether what the patient describes is actually associated with his or her statin. The score is readily available.[2] Here are the highlights:

    • When there are such symptoms as aches, fatigue, and pain that are symmetrical, affect the large muscles, and occur within 2 weeks after the start of treatment and disappear within 2 weeks after withdrawing it, the likelihood that the patient is experiencing a statin-related adverse effect is very high.
    • In contrast, if the pain is localized and appears more than 1 month after the start of treatment and does not disappear when it is withdrawn, the likelihood that it is due to the statin is very low.

    References:

    1. Guyton JR, Bays HE, Grundy SM, The National Lipid Association Statin Intolerance Panel. An assessment by the Statin Intolerance Panel: 2014 update. J Clin Lipidol. 2014 May-Jun;8(3 Suppl):S72-S81
    Attached Images Attached Images
    Last edited by TomHsiung; Thu 28th January '16 at 3:37pm.
    B.S. Pharm, West China School of Pharmacy, Class of 2007, Health System Pharmacist, RPh. Hematology, Infectious Disease.

  3. #3
    PharmD Year 1 TomHsiung's Avatar
    Join Date
    Jan 2013
    Location
    Chengdu, Sichuan, China
    Posts
    593

    Default Pain-Promoting Factors

    The second step is to determine whether there are any factors promoting the patient's muscle pain. A list of known factors is provided in the European Atherosclerosis Society's consensus statement, which was published recently.[3]


    These risk factors include, of course, those that are not modifiable but which one needs to be aware of. For example, being a woman with a low body mass index is a risk factor for muscle pain.


    Then there are modifiable factors that are very important to know for day-to-day practice. These are mainly interactions with other drugs and with foods, such as grapefruit juice.


    I'd like to say a brief word or two about the interaction with grapefruit juice, because it's mentioned frequently.[4] It's dose-dependent. It depends on the amount and type of grapefruit juice consumed and when, in relation to dosing with the statin, the juice is consumed. So, in practice, if the patient drinks grapefruit juice more than 12 hours before or after taking a statin, there's not much interaction. Furthermore, the interaction is observed mainly with simvastatin and somewhat with atorvastatin.



    Above all, what I think is really important to know is that the interaction with grapefruit juice varies considerably from patient to patient. In the studies that have been carried out with simvastatin, for example, there is a two- to nine-fold increase in the circulating statin level.


    What is also important to understand for day-to-day practice is that when there is an interaction with a drug and grapefruit juice (or cranberry juice), there can be a very considerable increase in the circulating statin level. However, there's not necessarily a change in efficacy, because the efficacy of a statin is associated with its hepatic effect and is not necessarily correlated with its circulating level. For its part, the circulating level is correlated with the risk for adverse effects.


    Of course, there are interactions with the statins metabolized by CYP3A4 (such as atorvastatin and simvastatin), and there are statins with which these interactions do not occur—in particular, those not predominantly metabolized by CYP3A4. It's the same for drug/drug interactions.



    One of the other risk factors is a significant vitamin D deficiency. In fact, it's known that severe, untreated isolated vitamin D deficiency can lead to muscle pain and decreased muscle strength, and a few cases of rhabdomyolysis have even been described.[5] In isolated observations, it has been shown that treating a vitamin D-deficient patient with a statin can increase his or her muscle pain. A recent study found that when patients received vitamin D supplementation and the deficiency was corrected, 80% of them were then able to take a statin. It was an open-label study, but I think it's interesting for practice purposes.[6]

    References:

    3. Stroes ES, Thompson PD, Corsini A, et al; European Atherosclerosis Society Consensus Panel. Statin-associated muscle symptoms: impact on statin therapy—European Atherosclerosis Society Consensus Panel Statement on Assessment, Aetiology and Management. Eur Heart J. 2015;36:1012-1022.
    Attached Images Attached Images
    B.S. Pharm, West China School of Pharmacy, Class of 2007, Health System Pharmacist, RPh. Hematology, Infectious Disease.

  4. #4
    PharmD Year 1 TomHsiung's Avatar
    Join Date
    Jan 2013
    Location
    Chengdu, Sichuan, China
    Posts
    593

    Default Treatment Strategy

    The third step is this: What can we do for these patients? The key message is as follows:

    • First, we should talk to the patient and reassure him or her.
    • Second, we should try several statins (at least three, given that their metabolism differs considerably). And, in my opinion, we should also probably try fluvastatin, which is less potent but is associated with fewer muscle adverse effects. Therefore, we should not hesitate to do a number of trials with statins.
    • Finally, because muscle adverse effects are extremely dose-dependent, we should try to find the dose that suits the patient and not hesitate to reduce doses in those who actually have muscle intolerance. We might possibly even prescribe doses lower than the conventional ones. Naturally, after that, there are combination treatments with ezetimibe and resins. These treatments increase the effect on cholesterol.

    This entire strategy must also be incorporated into the notion that good clinical practice always involves assessing the risk/benefit ratio. For secondary-prevention patients, we should really make every effort to get them to take a statin, because the lost opportunity in terms of the risk for recurrence is significant. However, for patients with a low or intermediate risk, we should ask ourselves whether we should really continue a treatment that is resulting in significant discomfort.



    The European Atherosclerosis Society's consensus statement indicates that coenzyme Q10 supplementation is not advisable.[3] Actually, it is seen from the literature that coenzyme Q10 has not been shown to be effective in double-blind studies. There have been six studies and one meta-analysis. There is no decrease in creatine phosphokinase levels or muscle pain when coenzyme Q10 is administered compared with placebo.[7,8]

    In practice, there remain a certain number of patients in whom we have tried everything and who are still far from achieving their treatment objectives. For them, I think that the new cholesterol-lowering drugs, such as anti-PCSK9 antibodies, could be a real plus.
    B.S. Pharm, West China School of Pharmacy, Class of 2007, Health System Pharmacist, RPh. Hematology, Infectious Disease.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •